• Valproic Acid-Induced Gait Disturbance and Cognitive Impairment that was Reversible

      Evans, Matt; The University of Arizona College of Medicine - Phoenix; Yaari, Roy (The University of Arizona., 2013-03)
      Clinicians should be aware that treating patients with Valproic Acid (VPA) can cause cognitive and neurological decline in a small percentage of patients. A 67-year-old female with urinary incontinence, who had taken VPA without major complaints for 15 years to control her seizures, presented with abnormal gait and cognitive impairment that was significantly impacting her day-to-day level of functioning. Initially normal pressure hydrocephalus was suspected, but large volume LP did not show significant improvements in gait or cognition. Discontinuation of VPA reversed her symptoms over the next two months. The hypothesis of this project was that clinical judgment combined with objective criteria could be used to support the argument that this patient’s symptoms were likely an adverse drug reaction to VPA. The Naranjo adverse drug reaction scale was used as an objective measure and indicated that this patient’s likelihood of an adverse drug reaction to VPA was “probable”. Imaging findings consistent with the literature demonstrated reversible cortical pseudoatrophy and enlargement of the lateral ventricles, although changes in ventricular size did not reach statistical significance by two-tailed t-test. This case exemplifies the adverse effects of VPA, which can cause reversible neurological symptoms even in long-term treated patients and can present as parkinsonism or other dementia syndromes such as normal pressure hydrocephalus.